INDIANAPOLIS, Ind. — Are you one of the millions of Americans who suffer from a sleep disorder?
Experts say these days, more people are desperate for a good night’s rest and are turning to melatonin as a natural way to fall asleep.
But doctors are now warning too much of it can be a bad thing.
A National Health interview survey found that melatonin use has more than doubled from 2007 to 2012.
Dr. Sunita Premkumar of Community Health says a majority of her patients who use melatonin to fall asleep start seeing results right away.
“You can start off with .5 to 1 milligram, you can go up depending .. 5 milligrams seems to work for most people,” said Premkumar.
She has a warning, though: too much is a bad thing.
An overdose on melatonin can result in nausea, dizziness or headaches. It could also leave you feeling groggy.
You should consult your doctor if taking other medications like birth control.
Premkumar also says the supplement isn’t for everyone.
“Kids under 5 years old, it is definitely not recommended for. The max for kids could be 3 milligrams in conjunction of discussing with your health care provider.”
Keep in mind, melatonin is not FDA approved for safety or effectiveness and a quick search online shows different recommended doses.
Some sites say lower doses like .2 may work for people, while others recommend a higher dose, up to 3 to 5 milligrams.
Before using this medication, talk to your healthcare provider.